Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS New Orleans, LA

July 2, 2009Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 2, 2009, 3:58 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 3:58 PM CDT (20:58 UTC)
Expired
Jul 2, 2009, 4:45 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Jefferson Parish, LA, Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:24 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT THU JUL 2 2009

.SHORT TERM...
A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS
AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW
BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE
THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING
TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT
THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST.
MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE
AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY.
WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE
SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY
FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF
BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR
FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS
START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT
MOISTURE DEPTH CONSIDERABLY. 24

.LONG TERM...
THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL
MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL
DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT
TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH
SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE
LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME
SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION
REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF
AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5
KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE
AREA. 95

&&

.MARINE...
EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS
OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT
APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS
ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS
TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER
THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE
HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71 101  73 101 /  10  10  10  10
BTR  77 101  77 100 /  10  10  10  10
MSY  79  98  79  98 /  10  10  10  10
GPT  80  97  78  96 /  10  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
95/DM
Hazardous weather outlook, Jul 2, 11:44 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT THU JUL 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-030500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1144 AM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES FROM 105 TO 110 WILL BE COMMON ACROSS THIS OUTLOOK
AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG LAKE
OR GULF BREEZES BUT MOST OF THE AREA SHOULD REMAIN DRY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS
IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110
DEGREE RANGE.

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH
WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

In the hours before

Local storm report, Jul 2, 3:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HOUMA                   29.58N 90.71W
07/02/2009  E0.50 INCH       TERREBONNE         LA   EMERGENCY MNGR

0326 PM     HAIL             HOUMA                   29.58N 90.71W
07/02/2009  E0.88 INCH       TERREBONNE         LA   TRAINED SPOTTER

            PENNY TO NICKEL HAIL REPORTED.

&&

RRICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:32 PM CDTSevere Thunderstorm WarningLIXTerrebonne43 min
Jul 2, 4:46 PM CDTSevere Thunderstorm WarningLIXSaint Tammany44 min
Jul 2, 5:31 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington59 min
Jul 2, 6:05 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington55 min
Jul 2, 6:19 PM CDTSpecial Marine WarningLIX56 min
Jul 2, 6:42 PM CDTSpecial Marine WarningLIX93 min
Jul 2, 6:45 PM CDTSevere Thunderstorm WarningLIXSaint Tammany33 min
Jul 2, 5:17 PM CDTSevere Thunderstorm WarningLIXPearl River58 min
Jul 2, 5:27 PM CDTSevere Thunderstorm WarningLIXHancock43 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningLIXHancock58 min
Jul 2, 6:54 PM CDTTornado WarningLIXHancock22 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.